Help! Antidepressant dilemma

Discussion in 'Fibromyalgia Main Forum' started by Smurfette17, Mar 25, 2009.

  1. Smurfette17

    Smurfette17 New Member

    I’m having a huge dilemma about whether or not to re-try antidepressant drugs. I am struggling with a lot of depression and anxiety, which feels like it’s getting worse, especially as I feel worse physically.

    In December, I tried 30mg Cymbalta and after 2 weeks did got over the jittery side effect. Then I went to Zoloft (worked up to 50mg) but it made my mood worse and sedated me too much during the day while giving my insomnia. I had a major crash around the time I started/stopped the ADs (in retrospect, don’t know if the crash was related to that), and swore I would not try them again.

    However, now I find myself very worried about my mental health, with increasing thoughts of suicide (my family and doctors know this). I told my psychiatrist I wanted to hold off on any more drugs until I saw how I would do on the Valcyte. It’s been almost 2 months on the Valcyte now. I think the Valcyte has increased my mood problems. I continue to take Ativan daily.

    The options my psychiatrist had considered where:
    1. Pamelor (a tricyclic), seeing first if a low dose would help me sleep and then maybe increasing to help with mood. The problem is that I am afraid that a dose high enough to treat depression will sedate me to no end. TCAs are very sedating. Also, Pamelor can cause hypotension, and my blood pressure is already low.

    2. Another SNRI (I did better on the SNRI than SSRI) like Effexor or Pristiq. But I have heard horrible stories about Effexor, particularly about discontinuation issues. You can’t even taper at your own pace bc they come in capsules.

    My fear basically is not only of side effects of the drugs, but that starting and stopping them is not easy. It’s not like starting and stopping aspirin because it upsets your stomach. Withdrawal symptoms from psychiatric drugs are no picnic and can really stress out a person already with CFS! But on the other hand, I don’t know if I can take being this miserable anymore. I already do psychotherapy, massage, relaxation CDs. I don’t know what else I can do on my own. I know some of this is the Valcyte but I don’t want to be dead before the Valcyte has a chance to work!

    My issue is debilitating fatigue, depression, anxiety. But not much pain. I don't care if the AD addresses pain or not.

    If anyone has any experiences to share, that would be great. I'm scared and confused...
  2. rockgor

    rockgor Well-Known Member

    I took Effexor for years. The only side effect was to my wallet. It was very expensive. When I
    switched to Citalopram, the dr. gave me several packages of Effexor which had capsules in three
    different strengths. This was to make it easy to reduce the dosage. (Citalopram is $400 cheaper per

    I know lots of people don't like the idea of taking meds, but there weren't any when I was
    a kid, so I think they are a great advance in medicine. And lots of people have side effects,
    but I've never head those either.

    One dr. told me matching patient and drug is just trial and error.

    Have you tried Vitamin D3? It has lessened my depression and enabled me to cut down on my
    AD. It's not expensive; Pro Health sells it.

    Anyway, I hope you can find something to combat the blues. Say Hi to Papa for me.

  3. kjfe

    kjfe New Member

    I feel like I can relate to your situation. I've had CFS for over 10 years and I've tried pretty much every AD. I cannot tolerate prescription meds. The side-effects always out weight any slight benefit.

    I actually tolerated Wellbutrin for about 18 months (at least better than anything else), but ended that a few months ago due to anxiety, irritability, nausea, etc. that became too much for me to endure. Weaning myself off of the drug was awful. I had a lot of suicidal thoughts. Once it was out of my system I felt better - comparatively.

    I've tried many natural supplements as well, but haven't yet found anything that works for me. (St. John's Wort, 5-HTP, Sam-e, DHEA, etc.) The main thing is that I've tried. I would recommend continuing to try different kinds of remedies - both traditional and homeopathic, if you are willing. You never know when you might come upon something that will give you a bit of relief.

    Every time something new comes out I ask my doctor about it and we usually try it. I haven't had any luck, but that doesn't mean you won't find something. Hopefully, your doctor will continue to work with you on possible alternatives.

    KEEP HOLDING ON!! I know what it feels like to wonder if any kind of sunshine is ever going to be able to break through on those dark days. Write about it. I think you will find that you have endured incredibly tough times and you are stronger than you realize.

  4. emmally

    emmally New Member

    I am so sorry that u are feeling like this. I do think that during the worst of my valcyte experience that no drug (a/d, anxiety med, pain killer, sedative) could make it better. Believe me I was popping things left and right trying to make it better and make the feeling go away and it was as if I was taking nothing. It made no difference to ease any symptoms. Plus you want to know when you start to feel better that it is you getting better and not something masking the virus... I know this sounds like the worst advice ever, but you just gotta ride it out.....I was so depressed that I would cry and cry all day and night and pray for god to take me in my sleep. But I made it thru it and so will you. It will be over before you know it...You just gotta be good to yourself and rest...
  5. BeanyMalone

    BeanyMalone New Member

    I had no problem going off this. It worked wonders and then it just stopped helping. But the long term effects were very beneficial.
  6. Janalynn

    Janalynn New Member

    The choice is really your own because everyone's reaction is completely different. No one's opinion can really influence yours as far as side effects go or ease in coming off. We can only give our own experiences.
    For example, I've been on Lexapro - absolute zero side effects. Over the years have gone on and off several times (bad girl) on and off without even tapering without any problems at all.

    I've tried a couple of different ones that actually MADE me depressed. Before that I wasn't. I took them for low-level anxiety. Always considered myself a very content, innerly happy person. Since my Fibro has gotten much worse and life circumstances beyond my control, I was becoming situationally depressed, sad, worried, anxious. I visited a psychiatrist for the first time.

    He prescribed Lamactil. This is something that is often prescribed for either bi-polar or people who have had problems tolerating other AD's. I am the latter.

    WOW - a noticable difference!! I don't look into the future with such worry and anxiety. It's really weird that I so aware of that.

    It's the same kind of med as Ablify that you see commercials on TV for - many people use with their other AD. (I don't know if the med's make- up is comparable)

    As mentioned I'm a positive person, have always gotten through some tough situations, just lately, haven't been able to do it alone - so I'm thankful this Dr. prescribed this for me.

  7. Smurfette17

    Smurfette17 New Member

    Thanks everyone.

    I mentioned on another thread that I had started Florinef. At the same time, I started having these massive anxiety attacks. I stopped the Florinef, but the anxiety continues. I don't even call them attacks because they last pretty much all day. I want to crawl out of my skin.

    I was not like this the first month on the Valcyte-- can the Valcyte effects get WORSE as time goes by? I expected it to stay the same or improve a bit.

    The situation has become intolerable, worse everyday. I called my psychiatrist for an emergency appt tomorrow, because I'm scared of what may happen if this continues.
  8. Asatrump

    Asatrump New Member

    Not an AD that gets mentioned. It is very old, my pharmacy needs to order it. Have taken it nearly 4 years now and it does a great job for me. I believe the other name for it is Ludiomil, but you would have to check it. Other AD either kicked in my ulcer or had some other side effect. I have not changed at all from the original dose.

    Young physicians are not going to even recognize the name. Old lady, old drug: works for me.